Hail, Baca
- When
- July 4, 4:45 PM MST to 4:50 PM MST
- Where
- Baca County, 14.85 mi ESE of Campo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.020, -102.330
with hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe thunderstorm impacted portions of Baca County...with hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 1:51 PM MST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 251 PM MDT FRI JUL 4 2008 .SHORT TERM... (TONIGHT AND SATURDAY) CURRENTLY...RATHER SPARSE CROP OF CONVECTION THIS AFTERNOON...AS SURFACE LAYER DRIES OUT AND MID LEVELS WARM. STILL ENOUGH INSTABILITY OVER MOST OF THE AREA...WITH CAPES IN THE 500-1500 J/KG RANGE...TO PRODUCE AN ISOLATED STORM...MAINLY SRN SECTION ALONG THE NM BORDER. TONIGHT...MOST EVENING CONVECTION TO END QUICKLY AROUND SUNSET...EXCEPTION WOULD APPEAR TO BE FAR WEST ALONG THE CONTINENTAL DIVIDE...WHERE WEAK LIFT FROM APPROACHING UPPER TROUGH COULD KEEP THINGS GOING FOR AT LEAST A LITTLE WHILE AFTER DARK. CURRENT GRIDS HAVE THE SITUATION WELL COVERED...MADE VERY MINOR CHANGES. SATURDAY...WEAK UPPER TROUGH/JET NOSES INTO NORTHWEST COLORADO BY LATE AFTERNOON...WITH WEAK PRE-FRONTAL SURFACE TROUGH DEVELOPING OVER THE PLAINS LATE. WOULD EXPECT BETTER COVERAGE OF TSRA MOST AREAS WITH INCREASING UPWARD VERTICAL MOTION...ESPECIALLY WESTERN MOUNTAINS AND VALLEYS CLOSER TO THE UPPER JET. OTHER AREA TO WATCH FOR SLIGHTLY INCREASED CONVECTIVE CHANCES WOULD APPEAR TO BE THE EASTERN MOUNTAINS/PALMER DIVIDE...WHERE FAIRLY STRONG SURFACE CONVERGENCE COULD OVERCOME RATHER MODEST INSTABILITY TO PRODUCE A LITTLE BETTER COVERAGE OF STORMS. FAR SOUTHEAST PLAINS MAY MISS MOST CONVECTION ENTIRELY...AS STEERING CURRENTS ARE TOO WEAK TO PUSH STORMS VERY FAR EAST OF I-25. RH VALUES FOR THE MOST PART REMAIN ABOVE 15 PERCENT...THOUGH A FEW DRY TSRA CERTAINLY POSSIBLE INITIALLY...ESPECIALLY OVER THE PLAINS. AGAIN...CURRENT GRIDS LOOK OK. .LONG TERM... (SATURDAY NIGHT THROUGH FRIDAY) SATURDAY NIGHT THROUGH MONDAY...GFS AND NAM MODELS INDICATE THAT AN UPPER DISTURBANCE MOVING ACROSS CANADA AND THE NORTHERN PLAINS WILL PUSH A NORTHERLY COOL SURGE DOWN ACROSS THE CWA LATE SAT... CONTINUING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FOR THE AREA INTO THE EVE. LOOKS AS IF THIS WILL PREP THE ATMOS WITH ENOUGH MOISTURE FOR ENHANCED CONVECTION SUNDAY AND EVEN INTO MONDAY. SPREAD THE SCATTERED POPS A BIT MORE SUN...AND LOWERED MAX TEMPS A BIT FOR BOTH SUN AND MON. STILL A VERY HOT DAY FOR SUN...BUT MORE SO IN THE LOWER TO MID 90S AS OPPOSED TO AROUND 100...AND EVEN COOLER ON MON. TUESDAY THROUGH FRIDAY...LONG RANGE MODELS SHOW THE UPPER RIDGE BUILDING BACK INTO THE DESERT SW BY MIDWEEK...BOOSTING MAX TEMPS ONCE AGAIN. IT STILL LOOKS AS IF AFTN AND EVE CONVECTION WILL CONTINUE...MOST LIKELY OFF THE HIGHER TERRAIN EACH AFTN AND AFFECTING THE E PLAINS THRU THE EVE. VERY TYPICAL SUMMERTIME PATTERN FOR THE REGION...AND ONGOING GRIDS HAVE A GOOD HANDLE ON THIS SCENARIO. MOORE && .AVIATION... VERY ISOLATED THUNDERSTORMS ARE POSSIBLE AT THE TAF SITES THROUGH SUNSET...THOUGH WITH DRY LOW LEVELS AND WEAK INSTABILITY...ONLY THREAT TO AVIATION WILL BE BRIEFLY GUSTY WINDS. VFR CONDITIONS ALL AREAS OVERNIGHT...WITH A SLIGHTLY BETTER CHANCE OF THUNDERSTORMS AT KALS AND KCOS ON SAT...WITH AGAIN ERRATIC AND GUSTY WINDS THE MAIN THREAT. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 10/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 641 AM MDT FRI JUL 4 2008 COZ058>089-093>099-051245- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 641 AM MDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP OVER THE REGION. THE MAIN THREATS FROM THESE STORMS WILL BE WIND GUSTS TO 40 MPH AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY...BEGINNING OVER THE MOUNTAINS IN THE AFTERNOON AND SPREADING EASTWARD TO THE PLAINS BY EVENING EACH DAY. THE MAIN THREATS FROM THESE STORMS WILL BE WIND GUSTS TO 45 MPH...HAIL UP TO ONE HALF INCH...AND CLOUD TO GROUND LIGHTNING. MORE WIDESPREAD STORMS ARE EXPECTED ON MONDAY...AS A FRONT MOVES THROUGH THE NORTHERN ROCKIES. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FORM THESE STORMS...AND A FEW STORMS MAY BECOME STRONG TO SEVERE IN THE AFTERNOON AND EVENING. THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH NEXT WEEK...PRIMARILY IN THE AFTERNOON AND EVENING EACH DAY. THE BEST CHANCE FOR STORMS WILL BE OVER THE PLAINS...EAST OF INTERSTATE 25. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
The Amarillo radar (KAMA), 206 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124023, 124024, 124025.